South Dakota, 2019

Hail in South Dakota, August 3, 2019

August 3, 2019 · NWS UNR · 1 event in 1 county or zone

The third severe thunderstorm moved from North Dakota and produced large hail in the Ludlow area before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

The third severe thunderstorm moved from North Dakota and produced large hail in the Ludlow area before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:45 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 4:45 PM MST, 2 hours 9 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
545 PM MDT Sat Aug 3 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 218 PM MDT Sat Aug 3 2019

20Z upper level analysis has persistent ridge over the Four
Corners region with the Northern Plains on the periphery. Skies
are mostly sunny with a few isolated storms beginning to fire off
the Black Hills. At the surface, high pressure is located over
Minnesota with a weak trof across eastern Montana and Wyoming.
Temperatures across the forecast area at 2pm are in the 80s with
winds out of the east to southeast.

Weak surface boundary across southeastern Montana and northeast
Wyoming will slowly shift east this afternoon and evening.
Thunderstorms will be possible through early evening, mainly near
and just ahead of the surface trof. Activity should remain fairly
isolated with better upper level support tracking north of the
forecast area. Decent instability along with more favorable shear
could raise potential for a few supercells. Above average
precipitable water values and modest forecast speeds will lead to
potential heavy rainfall with any stronger storms. Activity will
taper off by late evening, but another weak disturbance could
bring some showers and isolated thunder late tonight into Sunday
morning from northeast WY to portions of western SD.

Cold front to the northwest of the region will finally approach the
area on Sunday as upper trof moves across southwest Canada. Ahead
of the front, highs will be in the 80s and lower 90s across the
area. The frontal passage later Sunday into Sunday night should
bring a more widespread chance for storms. Sufficient instability
and shear along and ahead of the front will likely allow for
strong to severe storms to develop, with locally heavy rainfall as
well.

Near daily chances for storms can be expected through Rally week,
especially during the afternoon and evening hours. Some days will be
more active than others, but strong to severe storms certainly look
possible on most days. The better chances through the first half of
the week look to be from northeast WY to southwest SD as ridge
flattens some across the Rockies and shifts a bit further to the
west. Highs through the week will mostly be in the low to mid 80s
across the Plains, with mid 70s to around 80 over the Black Hills.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 543 PM MDT Sat Aug 3 2019

Isolated/scattered TSRA will continue across the Black Hills and
portions of nern WY/nwrn SD through mid evening, before weakening.
Additional rounds of SHRA/TSRA are expected late tonight through
Sunday. Localized MVFR conditions will be possible in heavier
SHRA/TSRA, and hail/strong winds may occur with stronger storms.
Elsewhere, VFR conditions are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...MLS
Hazardous weather outlook, Aug 3, 9:53 AM MST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1053 AM MDT Sat Aug 3 2019

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1053 AM MDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance for thunderstorms this afternoon and evening. A
few storms may be severe, with large hail and damaging winds
possible. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-041300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1053 AM MDT Sat Aug 3 2019 /1153 AM CDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms each day. Some of these storms
may be severe on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 3, 5:55 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
655 PM MDT Sat Aug 3 2019

SDZ002-040130-
Perkins SD-
655 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS COUNTY UNTIL
730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Lodgepole, or 24 miles south of Hettinger, moving
southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bison and Lodgepole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4577 10290 4583 10268 4561 10223 4541 10263
TIME...MOT...LOC 0055Z 320DEG 24KT 4565 10262

Eagan
Local storm report, Aug 3, 6:03 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
703 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     11 NW RALPH             45.89N 103.23W
08/03/2019  E60 MPH          HARDING            SD   PUBLIC

            A LOT OF PEA HAIL.

&&

MLS
Local storm report, Aug 3, 6:19 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 NNE RALPH             45.89N 102.96W
08/03/2019  E1.75 INCH       HARDING            SD   PUBLIC

            WIND GUSTS UP TO 50 MPH...ENTIRE WHEAT CROP WAS
            DESTROYED

&&

EAGAN
Special weather statement, Aug 3, 6:33 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
733 PM MDT Sat Aug 3 2019

SDZ001-040215-
Harding SD-
733 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
815 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of North Cave Hills, or 17 miles south of Bowman,
moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.

Locations impacted include...
Ludlow and North Cave Hills.

LAT...LON 4594 10340 4594 10323 4586 10303 4565 10335
      4593 10357 4595 10351
TIME...MOT...LOC 0133Z 313DEG 20KT 4593 10344

Eagan
Local storm report, Aug 3, 6:37 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             8 SSW RALPH             45.67N 103.14W
08/03/2019  E1.00 INCH       HARDING            SD   PUBLIC

            LOTS OF DIMES AND NICKELS WITH A HANDFUL OF QUARTER
            SIZE HAIL.

&&

EAGAN
Local storm report, Aug 3, 6:54 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SAT AUG 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             REVA                    45.55N 103.08W
08/03/2019  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

            WIND GUSTS UP TO 50 MPH

&&

EAGAN

The radar

The Rapid City radar (KUDX), 194 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harding

When
August 3, 6:54 PM MST
Where
Harding County, Ludlow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -103.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844747.